Hail, Golden Valley
- When
- August 23, 7:50 AM MST to 7:52 AM MST
- Where
- Golden Valley County, 0.47 mi W of Beach
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.920, -104.010
Isolated thunderstorms developed during the morning hours over southwest North Dakota ahead of an approaching shortwave trough, with one producing nickel size hail over Golden Valley County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Isolated thunderstorms developed during the morning hours over southwest North Dakota ahead of an approaching shortwave trough, with one producing nickel size hail over Golden Valley County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 23, 6:51 AM MST, 59 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 851 AM CDT Thu Aug 23 2018 .UPDATE... Issued at 846 AM CDT Thu Aug 23 2018 Quick update to increase chances for showers and thunderstorms this morning in the southwest, with developing thunderstorm activity there. Not expecting those storms to become severe as they develop northward. UPDATE Issued at 629 AM CDT Thu Aug 23 2018 No major changes needed for this update. Storms have begun to develop over southeastern Montana and the CAMs are still in good agreement that storms will increase in coverage and enter our southwest around 13z to 14z. Blended the latest obs to the forecast. && .SHORT TERM...(Today and tonight) Issued at 435 AM CDT Thu Aug 23 2018 Forecast highlights in the short term will revolve around developing showers and thunderstorms far southwest this morning, spreading north and east across the rest of western and central North Dakota through late tonight. A closed mid level low currently spinning over south central Montana will continue to push east through the day, approaching western North Dakota early this afternoon. A few isolated showers and a couple of lightning strikes have been noted across northwestern South Dakota and southeastern Montana early this morning, but the latest CAM guidance is in good agreement that most activity will start developing in the 12z to 15z time frame across southeastern Montana/southwestern North Dakota with the arrival of a potent shortwave and more substantial height falls. Regarding the severe thunderstorm threat for today and tonight, MUCAPE values of 2-3K J/kg are forecast over the southern two thirds of the area by the mid to late afternoon hours. 0 to 6 km bulk shear will be marginal, generally ranging from 20 to 30 knots. While the shear is marginal, abundant moisture, strong forcing, and moderate instability will bring the potential for a few strong to severe storms along and south of I-94. The main threats will be hail up to an inch and 60 mph wind gusts. Additionally, these storms will be slow moving and the latest run of the NAEFS continues to advertise PWATs and mean 850 mb specific humidity anomalies in the 99 and 97.5 percentiles respectively. This suggests that some storms will be capable of locally heavy rainfall and torrential downpours. SPC continues to have southwest and south central ND including the James River Valley in the marginal outlook with the slight risk area to our south across the eastern half of South Dakota. .LONG TERM...(Friday through Wednesday) Issued at 435 AM CDT Thu Aug 23 2018 A progressive ridge builds into the region Friday, drying things out and bringing another surge of warm air into western and central North Dakota. Highs Friday will approach 90 over many areas in the west. Ridging is quickly followed by another shortwave trough and surface cold front that should swing through late Friday and into Saturday, bringing another chance of showers and thunderstorms east, along with some cooler temperatures. Ahead of the cold front, sustained winds across the far northwest may range from 15 to 20 mph for a couple hours on Friday afternoon. This in combination with minimum relative humidity values as low as 15 percent, will bring the potential for near critical to critical fire weather conditions. Model uncertainty still exists regarding how long higher sustained winds will be possible over this area so we will continue to monitor the trends closely. A long wave trough develops late in the weekend/early next week over western Canada into the northwestern United States. While considerable uncertainty still remains regarding specifics, periodic chances of showers and thunderstorms will be possible Sunday and through the beginning of the work week. The most promising day for widespread rainfall and a few strong thunderstorms appears to be Sunday at this time. The past few runs of the NAEFS have also highlighted this period for anomalous PWATs and 850 mb mean specific humidity, so it will be interesting to see how the pattern evolves as heavy rainfall could end up being the story with this system. After the trough moves out of the plains, global models suggest a period of zonal flow that will proceed the development of a long wave ridge across the central US late next week. This would result in above seasonal temperatures for the beginning of next month. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 629 AM CDT Thu Aug 23 2018 An upper level low continues to approach western North Dakota and will move across the state through the forecast period. Chances of showers and thunderstorms will also accompany this system along with mid to high cloud cover. Storms will likely enter southwestern North Dakota around 13z to 15z. Showers and storms will be possible across the whole forecast area through the period, but the most widespread showers and storms are expected across the southern half of North Dakota. A couple of storms south of I-94 could become strong to severe. Hail of to the size of quarters and wind gusts up to 60 mph will be possible with the stronger storms. VFR conditions are expected through the period, but brief periods of IFR visibilities will certainly be possible at any station underneath any thunderstorm. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JV SHORT TERM...ZH LONG TERM...ZH AVIATION...ZH
Hazardous Weather Outlook National Weather Service Bismarck ND 420 AM CDT Thu Aug 23 2018 NDZ001>005-009>013-017-021>023-025-240930- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-McLean-Sheridan-Wells-Foster- 420 AM CDT Thu Aug 23 2018 /320 AM MDT Thu Aug 23 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will develop this afternoon and tonight across western and central North Dakota. The threat for severe weather will be low over the northwest and north central, however abundant moisture and slow storm motions will bring the potential for locally heavy rainfall with any stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a slight chance of thunderstorms late Friday through Saturday with better chances on Sunday through Tuesday. At this time, the best chances for a few strong storms will be late Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ018>020-031>037-040>048-050-051-240930- Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-Burleigh- Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons- Logan-La Moure-McIntosh-Dickey- 420 AM CDT Thu Aug 23 2018 /320 AM MDT Thu Aug 23 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Widespread thunderstorms area expected over central and southern North Dakota this afternoon and tonight. A few storms could be strong to severe along and south of Interstate 94. Large hail up to the size of quarters and wind gusts to 60 mph will be the main threats with any of the stronger storms. Additionally, these storms will be slow moving and have abundant moisture available, potentially leading to locally heavy rainfall and torrential downpours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a slight chance of thunderstorms late Friday through Saturday with better chances on Sunday through Tuesday. At this time, the best chances for a few strong storms will be late Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday and Thursday night. ZH
Special Weather Statement National Weather Service Bismarck ND 700 AM MDT THU AUG 23 2018 NDZ031-231330- Golden Valley ND- 700 AM MDT THU AUG 23 2018 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL GOLDEN VALLEY COUNTY UNTIL 730 AM MDT... At 659 AM MDT, a strong thunderstorm was located 5 miles north of Golva, or 7 miles south of Beach, moving north at 20 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Beach and Sentinel Butte. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4705 10404 4704 10378 4674 10394 4675 10404 TIME...MOT...LOC 1259Z 195DEG 18KT 4681 10402 EDWARDS
The Glasgow radar (KGGW), 243 km away, was scanning. The volume nearest the first event began at 14:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776078.